Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Jan 7, 2024, 1:31 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Jan 8, 2024, 5:00 AM MST. It was in force for 12 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2024, 1:31 PM MST (20:31 UTC)
- In effect from
- Jan 8, 2024, 5:00 AM MST
- Expired
- Jan 8, 2024, 5:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 6:00 AM MST | RAIN 0 | Hugo, CO | Cocorahs station CO-LN-57 Hugo 0.3 SSW. |
| Jan 8, 6:00 AM MST | SNOW 0 | Hugo, CO | Cocorahs station CO-LN-57 Hugo 0.3 SSW. |
| Jan 8, 6:30 AM MST | RAIN 0 | 10 Ne Kutch, CO | CO-OP Observer station LMOC2 10.6 N Punkin Center. |
| Jan 8, 7:00 AM MST | RAIN 0.07 | Limon, CO | Cocorahs station CO-LN-63 Limon 0.2 W. |
| Jan 8, 7:00 AM MST | RAIN 0.08 | Limon, CO | Cocorahs station CO-LN-53 Limon 0.3 W. |
| Jan 8, 7:00 AM MST | RAIN 0.1 | 2 Nne Elizabeth, CO | CO-OP Observer station ELZC2 2.0 NE Elizabeth. |
| Jan 8, 7:00 AM MST | RAIN 0.1 | 4 Ene Cedar Point, CO | Cocorahs station CO-EL-102 Limon 8.5 NNW. |
| Jan 8, 7:00 AM MST | SNOW 0.5 | 7 Sw Deer Trail, CO | Cocorahs station CO-EL-10 Deer Trail 6.1 SW. |
| Jan 8, 7:00 AM MST | SNOW 1 | Limon, CO | Cocorahs station CO-LN-63 Limon 0.2 W. |
| Jan 8, 7:00 AM MST | SNOW 2 | 2 Nne Elizabeth, CO | CO-OP Observer station ELZC2 2.0 NE Elizabeth. |
| Jan 8, 7:00 AM MST | SNOW 3 | 4 Ene Cedar Point, CO | Cocorahs station CO-EL-102 Limon 8.5 NNW. |
| Jan 8, 7:45 AM MST | RAIN 0.01 | 7 Ssw Hugo, CO | Mesonet station EW9214 Hugo. |
| Jan 8, 7:55 AM MST | RAIN 0.02 | 1 E Limon, CO | ASOS station KLIC Limon. |
| Jan 8, 8:55 AM MST | NON-TSTM WND GST 55 | 1 E Limon, CO | ASOS station KLIC Limon. |
| Jan 8, 9:30 AM MST | NON-TSTM WND GST 56 | 7 Ssw Hugo, CO | Mesonet station EW9214 Hugo. |
| Jan 8, 9:47 AM MST | NON-TSTM WND GST 63 | 8 Nnw Boyero, CO | Mesonet station UP711 7.7 NW Boyero (UPR). |
| Jan 8, 2:05 PM MST | NON-TSTM WND GST 59 | Hugo, CO | Mesonet station EW0539 Hugo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS75 KBOU 072031 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 131 PM MST Sun Jan 7 2024 COZ047-081315- /O.UPG.KBOU.HW.A.0001.240108T1200Z-240109T0000Z/ /O.NEW.KBOU.HW.W.0001.240108T1200Z-240109T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Kutch, Karval, and Forder 131 PM MST Sun Jan 7 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST MONDAY... * WHAT...North winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Southern Lincoln County. * WHEN...From 5 AM to 5 PM MST Monday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust and snow will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
1 follow-up statement
486 WWUS75 KBOU 081202 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 502 AM MST Mon Jan 8 2024 COZ047-090000- /O.CON.KBOU.HW.W.0001.000000T0000Z-240109T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Karval, Kutch, and Forder 502 AM MST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 35 to 45 mph with gusts up to 70 mph. * WHERE...Southern Lincoln County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 7, 11:12 AM MST, 2 hours 19 minutes earlier. Its key messages:
- Blizzard conditions are possible across the Palmer Divide and eastward over the Palmer Ridge late tonight through early Monday afternoon. The Monday morning commute may see severe impacts although uncertainty exists.
- Light mountain snowfall is expected late today and tonight. Moderate snowfall is expected across the southern foothills with possible hazardous travel conditions.
- High Wind Watch for southern Lincoln County Monday
- Periods of snow for the mountains Wednesday through the end of the week.
- Periods of high winds across the mountains and foothills Tuesday morning and overnight Tuesday into Wednesday.
- An arctic front may affect the plains by next weekend. Confidence low in the timing and strength of airmass are low.
Area forecast discussion, Jan 7, 11:12 AM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1112 AM MST Sun Jan 7 2024 .KEY MESSAGES... - Blizzard conditions are possible across the Palmer Divide and eastward over the Palmer Ridge late tonight through early Monday afternoon. The Monday morning commute may see severe impacts although uncertainty exists. - Light mountain snowfall is expected late today and tonight. Moderate snowfall is expected across the southern foothills with possible hazardous travel conditions. - High Wind Watch for southern Lincoln County Monday - Periods of snow for the mountains Wednesday through the end of the week. - Periods of high winds across the mountains and foothills Tuesday morning and overnight Tuesday into Wednesday. - An arctic front may affect the plains by next weekend. Confidence low in the timing and strength of airmass are low. && .UPDATE... Issued at 1111 AM MST Sun Jan 7 2024 The forecast package remains on track through the short term period. This update included a decrease in afternoon temperatures as mostly cloudy skies will likely limit warming. && .SHORT TERM...(Today and tonight) Issued at 412 AM MST Sun Jan 7 2024 Water vapor imagery shows a trough digging over southern Nevada with a warm, moist conveyor belt extending high level moisture over Colorado. Radar and surface observations indicate that no snow showers have formed in the mountains due to this high level moisture just yet. The low to mid levels are too dry for the time being. The onset of the snow in the mountains will likely be around midday as better low level moisture arrives although there could be some light snow showers in the morning. Across the plains, conditions will be dry today with mostly cloudy skies. Winds will be on the lighter side and high temperatures will be near or slightly below normal. Tonight, a cutoff trough will be positioned over far northern New Mexico as it moves eastward. There will be mid to low level warm air advection that will be positioned over our forecast area especially after midnight. In addition, 700 mb frontogenesis will become strong over the southern foothills and Palmer Divide while increasing northerly flow will provide strong upslope flow. Given these forcing mechanisms, snow is likely to form over the southern foothills and Palmer Divide and snow rates may become moderate to heavy by sunrise Monday morning. Models have not come into good agreement on snow amounts for this system as high resolution models tend to have quite a bit more snow than global models. Regardless, the worry is that blizzard conditions will develop over the Palmer Divide very early Monday morning as winds begin to gust above 40 mph. Therefore, a Winter Storm Warning for blizzard conditions was issued for the Palmer Divide starting at midnight tonight. Across the southern foothills, winds will be weaker but snow amounts may have a bigger impact on travel. As a result, a Winter Weather Advisory was issued there starting at 9pm tonight. Elsewhere, light snow is expected across the mountains and northern foothills as forcing in those locations remains weaker. The 1-4" forecast snow amounts don't require any highlights although roads may be slick or snow-covered. Areas north of a line from Boulder to Akron will see very light snowfall amounts due to downslope, northerly flow there. The area with the highest uncertainty in amounts is the Denver metro. If the trough tracks farther north than expected, it could produce better frontogenesis over the Denver metro with better moisture and may allow for moderate snowfall. In that case, highlights would be needed. However, a more southern track of the trough may leave Denver with very little snow, perhaps under 2 inches and impacts would be much less and no highlights would be needed. .LONG TERM...(Monday through Saturday) Issued at 530 AM MST Sun Jan 7 2024 Monday... Monday morning, the incoming system moves across the southern Rockies with the main closed low centered over New Mexico. Despite this event being a day away, there is a still a mixed bag of higher confidence elements and lower confidence ones. Snow continues across the mountains and foothills, favoring the southern foothills and Palmer Divide. However, confidence decreases with regard to the expected amounts. There is still a spread in totals among model guidance with some higher resolution models reflecting higher case scenarios with up to 7 inches across portions of the Palmer Divide. There are also subtle differences in the details of where the higher totals will be with some solutions orienting the best forcing flat across the Palmer Divide and another solution a more SW-NE oriented area of favorable forcing from the Palmer Divide into the south Denver metro. Wind will be a higher certainty element Monday morning and through the afternoon with a strong push of northerly winds across the plains and into the Palmer Divide. Despite the uncertainties, it is still fairly clear that the AM commute Monday will experience impacts in places from wind and snow causing areas of blowing snow/poor visibility. As a result, a Winter Weather Advisory has been issued southern Foothills overnight Sunday through Monday afternoon. A Winter Storm Watch was issued for the Palmer Divide extending eastward into northern Lincoln County giving the higher potential for blizzard conditions with expected snowfall and high winds starting early Mon morning. Snowfall decreases by the afternoon Monday as the system moves eastward. Model guidance shows a strong pressure gradient develop across southern Lincoln County toward the afternoon supporting high winds. Ensemble guidance has signaled the potential for high wind criteria in this area. The ECMWF ens has been consistent with this signal showing high probabilities (>70%) for winds hovering around the high wind criteria (60 mph). A High Wind Watch has been issued for that area Monday. Monday PM through Wednesday... Flow aloft becomes northwest Monday night into Tuesday. Model cross section hint at a few things. There is some moisture embedded that will owe to low chances for scattered orographic snow showers in the mountains. Increased flow aloft and subsident flow will help elevate winds across the mountains with gusts up to 60 mph. Lack of cross- barrier flow should keep chances of high wind criteria lower for this period. Tuesday evening into Wednesday, flow aloft becomes more WNW in response to an approaching disturbances from the west. This transition will create more favorable cross-barrier flow keeping winds high across the mountains and into the foothills. There is still uncertainty in the magnitude of the cross-barrier flow leading to some question in if some of those areas will reach high wind criteria. The disturbance moves across Wednesday, steepening lapse rates and increasing moisture bringing another round of orographically enhanced snow to the high country. The lower elevations remain less favored given the downslope WNW flow leading to low chances of snow (<30%) on the adjacent plains and Palmer Divide. Thursday through weekend... Thursday through the weekend, confidence in the details of the synoptic pattern decreases, but overall most guidance shows the passage of a few disturbances in the flow aloft with some orographic snow for the mountains. The higher impact uncertainty is with arrival of an arctic airmass. Timing and strength of this airmass are low confidence at this point. Even this far out, it's worth mentioning the potential well (well) below temperatures ensembles are signaling by the weekend and possibly into early the next week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1111 AM MST Sun Jan 7 2024 VFR conditions are likely through 00Z Monday before the next system approaches. Snow showers should arrive off the higher elevations entering the terminals mainly between 01Z-02Z. Light snow arrives between 06-8Z and should drop visibilities near IFR conditions at least by 07-08Z at all sites. Additionally, the cyclone will shift winds north to northeasterly tonight bringing wind gusts up to 20-30kts through Monday morning. It is possible for KAPA to receive the strongest wind gusts between 30-40kts through Monday afternoon which may lead to brief blizzard conditions at the terminals. Snowfall will likely near 20Z for all sites. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 2 PM MST Monday for COZ036. Winter Storm Watch from late tonight through Monday afternoon for COZ041-046. High Wind Watch from late tonight through Monday afternoon for COZ047. && UPDATE...AD SHORT TERM...Danielson LONG TERM...Mensch AVIATION...AD
Hazardous weather outlook, Jan 7, 10:59 AM MST, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MST Sun Jan 7 2024 COZ030>051-081800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MST Sun Jan 7 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Light snowfall begins this afternoon for areas above 9k ft then becoming light to moderate snow tonight for the southern foothills and Palmer Divide. A short period of blizzard conditions with impacts of blowing snow and low visibility could occur along southern parts of I-25 along the Palmer Divide. Parts of the plains will likely see low accumulations from a trace to a half an inch overnight through Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue Monday morning but ending by the afternoon. Expect hazardous travel conditions for the Monday morning commute from areas of blowing snow and reduced visibilities across the Palmer Divide and south Denver metro. Strong and gusty winds expected across the plains on Monday. Areas of the southern Palmer Divide and Lincoln County may gust up to 60 mph. More snow is expected in the mountains by Wednesday, with another chance for some snow spreading onto the plains Thursday into Friday. High winds in the mountains early Tuesday and again Tuesday night into Wednesday. There is potential for a strong arctic airmass to settle in by the weekend resulting in well below normal temperatures. Timing and strength of this airmass remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:35 AM MST | Winter Storm Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln | 11 hr |
| Jan 7, 3:35 AM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 4 more | 31 hr |
| Jan 7, 3:57 AM MST | High Wind Watch | BOU | Elbert, Lincoln | 10 hr |
| Jan 7, 2:05 PM MST | Winter Storm Warning | BOU | Arapahoe, Douglas, Elbert, Lincoln | 24 hr |
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.